|Increased side effects with 1-pill Sustiva tablet?
Jan 1, 2003
My partner recently switched from the 3-pill (200 mg each) dose of Sustiva to the 1-pill (600 mg tablet), which he takes with Combivir. Since switching, the CNS side effects have noticeably increased, from a rare few episodes to a now almost-nightly feeling of being "stoned." Plus, although his HIV load is <50 and his CD4 count has remained the same (390-410), his CD4 percentage dropped from 32 to 24 (tests were 4 months apart). Have any studies on 1-pill Sustiva shown results that might explain at least the increase in side effects? We also noticed in a 1-pill Sustive ad that the 600 mg tablet should be taken on an empty stomach to reduce absorption--presumably to reduce side effects--although neither the doctor nor the pharmacist alerted him to that.
Response from Dr. Henry
Some others have reported some increased central nervous system effects after switching from the 3 pill to one pill/day form of Sustiva. It is possible that for some patients the absorption is different with the single pill formulation leading to higher levels and more side effects. Similarly, taking Sustiva with food with a higher fat content can also increase the levels and lead to more side effects. Your partner may want to consider switching back to the more awkward (but perhaps a better fit in this case) 3 pill formulation and see if the central nervous system side effects diminish. KH
RE: Milk thistle's effect on HIV meds
MUSCLE PAIN IN SHOULDERS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.